Medical questions & health advice by board certified doctors
"Will birth control make my lupus worse?"
I'm in my mid 20's and I'm hesitant to use birth control because I'm on a lot of different medications for SLE. I've also heard that birth control causes flare-ups. Is there any truth to this?
You have asked an important question for your health. The answer to your question depends on several key factors. The first question is whether or not you have active disease.
See a doctor who can help
Find a Rheumatologists near you
If you have had a SLE flair in the past 6 months, you should try to avoid pregnancy as there will be a high risk of miscarriage. Since you are asking about birth control, I'll assume that right now you are not trying to get pregnant. Oral contraceptives with high dose estrogens can cause exacerbations of SLE. However, newer birth control pills typically contain low-dose estrogen and progesterone and thus, complications from taking these pills occurs only rarely. The key exception to this rule is if you have the lupus anti-coagulant or antiphospholipid antibody syndromes that come along with SLE occasionally. If you have these, then you should not ever take birth control pills because your risk for blood clot will be much greater. Because of this possibility, you must discuss this issue with the doctor that is treating your lupus (should be a rheumatologist). He or she will be able to repeat your laboratory workup to be sure that you do not have these antibodies. Also, you can discuss alternatives to birth control pills for contraception.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.